Heavy Rain, Charles Mix
- When
- September 22, 11:14 PM CST
- Where
- Charles Mix County, Pickstown
- Reported by
- Public
- Coordinates
- 43.070, -98.530
Heavy rainfall was estimated at 3.50 inches.
Thunderstorms produced heavy rain at Pickstown and Tyndall in southeast South Dakota around midnight on September 22nd and 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced heavy rain at Pickstown and Tyndall in southeast South Dakota around midnight on September 22nd and 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 22, 5:11 PM CST, 6 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 611 PM CDT TUE SEP 22 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 324 PM CDT TUE SEP 22 2015 IN THE NEAR TERM...HAVE BEEN WATCHING A COMPLEX OF STORMS THAT FORMED IN NORTHEAST NEBRASKA THAT HAS BEEN SLOWLY SLIDING TO THE SOUTHEAST. SHORT TERM HI RES MODELS ARE NOT AWARE THAT COMPLEX EXISTS. MODELS APPEAR TO HAVE A RELATIVELY POOR HANDLE ON LOW LEVEL MOISTURE PROFILE BASED ON UPSTREAM 12Z SOUNDINGS. GIVEN THERE IS MORE MOISTURE IN THE NEAR SURFACE LAYER THAN WHAT MODELS BELIEVE...IT IS SOMEWHAT CONCERNING FOR THE UPCOMING FORECAST. SHOULD BE A RELATIVELY QUIET EVENING ACROSS THE AREA UNLESS MOISTURE IS ENOUGH TO OVERCOME FAIRLY STOUT CAP. AS INITIAL SHORT WAVE APPROACHES FROM THE SOUTHWEST EXPECT CAP TO WEAKEN AND THUNDERSTORMS TO MOVE IN FROM THE SOUTH. EXPECT THIS TO OCCUR AROUND 4-6Z. ENOUGH SHEAR AND INSTABILITY IN THE ENVIRONMENT TO SUPPORT A FEW POTENTIAL SEVERE ELEVATED STORMS WITH ELEVATED CAPE OF 2000-2500 J/KG AND EFFECTIVE SHEAR AROUND 30-35 KNOTS. AM MAINLY THINKING HAIL UP TO THE SIZE OF HALF DOLLARS. AS STORMS WORK EAST...INSTABILITY IS SLIGHTLY LESS SO COULD SEE SEVERE THREAT DECREASE SLIGHTLY TOWARDS 12Z. PWAT VALUES BOTH TONIGHT INTO WEDNESDAY ARE QUITE HIGH...RUNNING 2-3 STANDARD DEVIATIONS ABOVE NORMAL. THIS COULD BE POTENTIALLY OVERDONE SLIGHTLY AS MODELS ARE QUITE CONVECTIVE...BUT OBSERVED SOUNDINGS STILL SHOW TROPICAL ENVIRONMENT ACROSS THE AREA. THIS ENVIRONMENT WILL BE QUITE SUPPORTIVE OF EFFICIENT RAIN PRODUCING STORMS. CORFIDI VECTORS SHOW SOME EASTWARD MOVEMENT TONIGHT...BUT SHORTEN TO NEAR NOTHING ON WEDNESDAY. LIMITED CAPPING INVERSION ACROSS THE AREA MAY PROMOTE ADDITIONAL STORMS...THOUGH INSTABILITY LOOKS TO BE FAIRLY LIMITED. AM CONCERNED ABOUT POTENTIAL OF TRAINING AND HEAVY RAINFALL WITH STORMS ON WEDNESDAY INTO WEDNESDAY NIGHT. WITH THREE HOUR FLASH FLOOD GUIDANCE OF 2.5-3 INCHES...HAVE OPTED TO HOLD OFF ON A FLASH FLOOD WATCH FOR JAMES RIVER VALLEY WEST BUT IS SOMETHING THAT WILL NEED TO BE MONITORED CLOSELY FOR THE WED-WED NIGHT TIME FRAME. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 324 PM CDT TUE SEP 22 2015 MAIN CONCERN IN THE MEDIUM AND EXTENDED PORTIONS OF THE FORECAST DEAL WITH CONVECTION AND HEAVY RAIN POTENTIAL WEDNESDAY NIGHT INTO THURSDAY. BY WEDNESDAY EVENING...THE REMNANTS OF TROPICAL DEPRESSION 16 SHOULD BE MOVING INTO THE AREA. STRONG MOISTURE TRANSPORT WILL BECOME FOCUSED AHEAD OF THIS WAVE...PULLING ANOMALOUS PWAT VALUES NORTHWARD. AS THE LLJ FLARES UP...WOULD ANTICIPATE AN UPSWING IN CONVECTION AND WIDESPREAD RAIN THROUGH THE NIGHT. SOUNDINGS CONTINUE TO SHOW ELEVATED INSTABILITY...SO AM ANTICIPATING A REASONABLE AMOUNT OF THUNDER. VERY EFFICIENT RAINFALL RATES WOULD BE EXPECTED...ESPECIALLY IF ANY CONVECTION IS PRESENT...RATES OF 1-3" PER HOUR COULD BE POSSIBLE. DEPENDING ON WHAT HAPPENS AS FAR AS RAINFALL TOTALS TONIGHT AND EARLY WEDNESDAY...IT IS POSSIBLE THAT A FLASH FLOOD WATCH MAY BE NEEDED...ESPECIALLY ALONG AND WEST OF I-29. THE WAVE WILL WOBBLE SOUTHEAST ON THURSDAY...AND MODELS CONTINUE TO SHOW IT SLOWING DOWN AS IT TURNS TO THE SOUTH AND SOUTHEAST ON THURSDAY. HAVE BUMPED UP POPS FOR THE FIRST HALF OF THURSDAY...AND SHOWERS MAY LINGER INTO THURSDAY AFTERNOON SOUTH OF I-90. ONCE THE RAIN ENDS BY FRIDAY MORNING...A DRY AND WARMING FORECAST IS ANTICIPATED THROUGH THE WEEKEND AND EARLY NEXT WEEK. TEMPERATURES LOOK TO CHALLENGE THE 80S AHEAD OF A FRONTAL BOUNDARY APPROACHING ON SUNDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 607 PM CDT TUE SEP 22 2015 INCREASING THUNDERSTORM CHANCES ACROSS THE AREA TOWARD 06Z TONIGHT WITH AREAS OF MVFR STRATUS...WITH THE THREAT CONTINUING INTO WEDNESDAY. CONFIDENCE IN TIMING OF SCATTERED THUNDERSTORMS IS LOW WITH POOR AGREEMENT AMONG MODELS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...DUX AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 836 PM CDT TUE SEP 22 2015 IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050- 052>071-240145- LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-PIPESTONE-ROCK-DIXON- DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER- LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 836 PM CDT TUE SEP 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AND CONTINUE OVERNIGHT. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND GUSTY WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD WEDNESDAY AFTERNOON INTO THURSDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM TONIGHT. IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-240145- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA- LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- 836 PM CDT TUE SEP 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL TO ONE INCH IN DIAMETER AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD WEDNESDAY AFTERNOON INTO THURSDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Heavy rainfall was estimated at 3.50 inches.
Heavy rainfall of 3.28 inches was accompanied by small hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 600858, 600859.